Texas, 2010

High Wind in Texas, November 28, 2010

November 28, 2010 · NWS MAF · 2 events in 1 county or zone

Several hours of high winds occurred in the Guadalupe Mountains due to a passing shortwave trough, and the strong mid level winds associated with it.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Several hours of high winds occurred in the Guadalupe Mountains due to a passing shortwave trough, and the strong mid level winds associated with it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Nov 28, 4:12 AM MST, 2 hours 48 minutes earlier.

Area forecast discussion, Nov 28, 4:12 AM MST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
512 AM CST SUN NOV 28 2010

.DISCUSSION...
PLEASE SEE THE 12Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...
VFR CONDITIONS ARE EXPECTED FOR ALL TERMINALS TODAY.
HOWEVER...BREEZY SOUTHWEST WINDS WILL DEVELOP ACROSS THE REGION
THIS AFTERNOON. SUSTAINED WINDS NEAR 20 TO 25 KT AND GUSTS UP TO
30 KT ARE ANTICIPATED. THE STRONGEST WINDS ARE EXPECTED NEAR CNM
AND HOB...WHERE GUSTS MAY NEAR 40 KT LATER THIS AFTERNOON. THE
WINDS WILL BEGIN TO SUBSIDE NEAR SUNSET TONIGHT. LOCALIZED BUT
EXTREME TURBULENCE MAY ALSO BE PRESENT NEAR AND AROUND THE
GUADALUPE MOUNTAINS TODAY. BE ALERT FOR STANDING WAVE CLOUDS OR
OTHER EVIDENCE OF MOUNTAIN WAVE ACTIVITY.

&&

.PREV DISCUSSION... /ISSUED 401 AM CST SUN NOV 28 2010/

DISCUSSION...
A STRONG UPPER TROUGH WILL SWING ACROSS ARIZONA TODAY AND PASS INTO
NEW MEXICO BRINGING WINDY WEATHER TO THE REGION.  EXPECT WINDS TO
PICK UP ACROSS THE MOUNTAINS TODAY AND AGAIN ON MONDAY.  THIS TROUGH
WILL BRING COOLER TEMPS AND MOVE EAST OF THE AREA MONDAY NIGHT WITH
AN UPPER RIDGE BUILDING IN FROM THE WEST TUESDAY.  HIGH PRESSURE WILL
REMAIN OVER THE AREA THE REST OF THE WEEK WITH MILD WEATHER AND
WARM TEMPS THROUGH THE WEEKEND.

WENT AHEAD AND UPGRADED THE HIGH WIND WATCH FOR THE GUADALUPES TODAY
TO A WARNING AS NAM DEVELOPS A STRONG MOUNTAIN WAVE OVER THE
MOUNTAINS.  CURRENTLY THIS RUNS THROUGH 03Z TONIGHT BUT LATEST MET
GUIDANCE INDICATES THERE COULD BE A SECONDARY MAXIMUM AFTER
MIDNIGHT.  IT APPEARS EVEN HIGHER WIND MAY BE POSSIBLE OVER THE
MOUNTAINS MONDAY SO HAVE ALSO INCLUDED A HIGH WIND WATCH FOR THE
GUADALUPES THEN.  FOR NOW WILL LEAVE IT AS TWO SEPARATE WIND EVENTS
BUT IF MET CONTINUES TO LOOK WINDY TONIGHT THESE MAY END UP BEING
CONNECTED INTO ONE LONG WARNING.  WOULD ALSO NOT BE SURPRISED TO SEE
THE DAVIS MOUNTAINS ADDED TO THE WATCH MONDAY.

COMPARED TO YESTERDAY 850MB TEMPS SHOULD BE WARMER TODAY AND THEN
COOL MONDAY AND TUESDAY.  HIGH CLOUDS OVER THE EAST THIS MORNING
WILL BE EXITING THE AREA WITH A MOSTLY SUNNY DAY EXPECTED.  THE
SOUTH TO SOUTHWEST SURFACE WIND SHOULD HELP THIS WARM UP TODAY WITH
ABOVE NORMAL TEMPERATURES EXPECTED.  A PACIFIC FRONT MOVES THROUGH
LATE TONIGHT RESULTING IN A COOLER AND WINDIER DAY MONDAY.  EXPECT
TO HAVE A BRISK WEST WIND ACROSS THE AREA MONDAY... HAVE BUMPED UP
WIND SPEEDS A LITTLE... LATER SHIFTS MAY NEED TO RAISE THEM EVEN
MORE.  FOR NOW WILL STAY BELOW WIND ADVISORY FOR THE PLAINS BUT
LOCATIONS NEAR THE MOUNTAINS MAY APPROACH THEM.  A SECONDARY POLAR
FRONT COMES DOWN ON THE BACKSIDE OF THE SURFACE LOW MONDAY NIGHT
WITH THE WIND SHIFTING AROUND TO THE NORTH.

LOW LEVEL MOISTURE HAS RECOVERED SLIGHTLY THIS MORNING RISING FROM
NEGATIVE DEWPOINTS TO THE TEENS... BUT WILL BE UNABLE TO IMPROVE
MUCH AS FRONTS SWEEP ACROSS THE AREA.  MODELS DO CONTINUE TO SHOW
PRECIP OVER SE NM MONDAY EVENING... WITH NAM STEADILY MOVING AN AREA
OF PRECIP SOUTHWARD FROM THE PANHANDLE DOWN INTO LEA COUNTY.  WILL
KEEP IT AN ISOLATED RAIN/SNOW MIX BUT NOT REALLY EXPECTING MUCH OF
EITHER.

ZONAL UPPER FLOW WILL SET UP ANOTHER LEE TROUGH BRIEFLY DEVELOPING
LATE TUESDAY/WEDNESDAY BUT THIS LOW BRINGS THROUGH ANOTHER WEAK
FRONT/BOUNDARY THURSDAY.  A STRONGER SURFACE LOW SETS UP OVER
EASTERN COLORADO WILL HELP A BRIEF WARM UP BEFORE DRAGGING ANOTHER
BOUNDARY THROUGH THE AREA LATE SATURDAY.

FIRE WEATHER...
AN UPPER LEVEL TROUGH AND ASSOCIATED JET MAX WILL MOVE ACROSS THE
SOUTHERN ROCKIES THIS AFTERNOON...RESULTING IN A VERY STRONG
MID-LEVEL HEIGHT GRADIENT ACROSS NM AND WEST TEXAS. CLEAR SKIES
WILL ALLOW FOR EXCELLENT MIXING AND A MODERATE DOWNSLOPE COMPONENT
WILL AID IN UNSEASONABLY WARM CONDITIONS AREA-WIDE. EXPECT MIN
AFTERNOON RH VALUES TO DIP INTO THE LOW TEENS TO UPPER SINGLE DIGITS
FOR MOST OF WEST TEXAS AND SE NM. THIS...COMBINED WITH 20 FOOT WIND
SPEEDS NEAR 20 TO 25 MPH SUSTAINED...WILL RESULT IN CRITICAL FIRE
WEATHER CONDITIONS THIS AFTERNOON FOR LOCATIONS MAINLY ALONG AND
WEST OF THE PECOS RIVER. THESE CONDITIONS ARE ALSO EXPECTED ACROSS
PORTIONS OF THE NW PERMIAN BASIN. HIGHER WINDS WILL IMPACT THE
GUADALUPE MOUNTAINS AND ADJACENT PLAINS OF SE NM THIS AFTERNOON
WHERE THEY WILL EXCEED 40 MPH IN THE GUADALUPE MOUNTAINS AND NEAR 30
MPH IN THE PLAINS. WINDS NEAR 30 TO 35 MPH WILL BE POSSIBLE IN THE
DAVIS MOUNTAINS. LATE SUNDAY NIGHT THROUGH EARLY MONDAY MORNING A
PACIFIC COLD FRONT WILL MOVE THROUGH THE REGION RESULTING IN COOLER
TEMPS FOR MONDAY AFTERNOON. THIS SHOULD KEEP MINIMUM RH VALUES JUST
ABOVE THE CRITICAL THRESHOLD OF 15 PERCENT. HOWEVER...BREEZY 20 FOOT
WEST WINDS NEAR 25 MPH WILL FOLLOW THE FRONT MONDAY AFTERNOON. NEAR
CRITICAL FIRE WEATHER CONDITIONS CAN BE EXPECTED MONDAY...ESPECIALLY
NEAR THE SE NM PLAINS...UPPER TRANS PECOS AND PERMIAN BASIN. WE WILL
NOT ISSUE A FIRE WX WATCH FOR MONDAY AT THIS TIME SINCE IT APPEARS
THE RH WILL ONLY NEAR OR DROP JUST BELOW 15 PERCENT BRIEFLY NEAR THE
PREVIOUSLY MENTIONED AREAS.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING FROM 8 AM THIS MORNING TO 8 PM MST THIS
     EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF
     EDDY COUNTY.

     RED FLAG WARNING FROM 8 AM THIS MORNING TO 8 PM MST THIS EVENING
     FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN
     NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     HIGH WIND WATCH FROM MONDAY MORNING THROUGH MONDAY AFTERNOON FOR
     THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

TX...HIGH WIND WARNING FROM 8 AM THIS MORNING TO 8 PM MST THIS
     EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.

     RED FLAG WARNING FROM 9 AM CST /8 AM MST/ THIS MORNING TO 9 PM
     CST /8 PM MST/ THIS EVENING FOR THE FOLLOWING ZONES...
     ANDREWS...BIG BEND AREA...DAVIS/APACHE MOUNTAINS AREA...
     DAWSON...GAINES...GUADALUPE MOUNTAINS...LOVING...MARFA
     PLATEAU...REEVES COUNTY AND UPPER TRANS PECOS...VAN HORN
     AND HIGHWAY 54 CORRIDOR.

     HIGH WIND WATCH FROM MONDAY MORNING THROUGH MONDAY AFTERNOON FOR
     THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.

&&

78
Hazardous weather outlook, Nov 28, 3:02 AM MST, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
402 AM CST SUN NOV 28 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-291015-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
402 AM CST SUN NOV 28 2010 /302 AM MST SUN NOV 28 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

HIGH WINDS WILL IMPACT THE GUADALUPE MOUNTAINS BEGINNING LATE THIS
MORNING. WEST SOUTHWEST WINDS NEAR 35 TO 45 MPH WITH GUSTS UP TO
65 MPH WILL BE POSSIBLE THROUGH THE EARLY EVENING HOURS. THE HIGH
WIND WATCH HAS BEEN UPGRADED TO A HIGH WIND WARNING FOR THE
GUADALUPE MOUNTAINS.

DRY AND WINDY CONDITIONS THIS AFTERNOON AND EVENING ARE EXPECTED
TO CREATE FAVORABLE CONDITIONS FOR RAPID FIRE GROWTH AND SPREAD
ACROSS THE SOUTHEAST NEW MEXICO PLAINS...NORTHERN PERMIAN
BASIN...UPPER TRANS PECOS... GUADALUPE MOUNTAINS...VAN HORN
AREA...DAVIS MOUNTAINS AND MARFA PLATEAU. A RED FLAG WARNING
REMAINS IN EFFECT FOR THESE AREAS THROUGH SUNDAY EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

BREEZY WEST WINDS WILL CONTINUE ACROSS MOST OF WEST TEXAS AND
SOUTHEAST NEW MEXICO MONDAY BEHIND A PACIFIC COLD FRONT. HIGH
WINDS WILL BE POSSIBLE ONCE AGAIN IN THE GUADALUPE MOUNTAINS. A
HIGH WIND WATCH REMAINS IN EFFECT FOR THIS AREA MONDAY AFTERNOON.

NEAR CRITICAL FIRE WEATHER CONDITIONS CAN ALSO BE EXPECTED MONDAY
AFTERNOON FROM NEAR THE UPPER TRANS PECOS EASTWARD THROUGH THE
PERMIAN BASIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
November 28, 7:00 AM MST to 10:00 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
RAWS

Strong winds occurred in the higher elevations of the Guadalupe Mountains due to strong mid level winds over the area at the base of a passing upper level trough.

High Wind, Guadalupe Mountains of Culberson County

When
November 28, 1:44 PM MST to 8:51 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
AWOS

Westerly winds funneling through Guadalupe Pass resulted in high winds there due to strong mid level winds at the base of a passing upper level trough.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, November 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 264546, 264545.